Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 26, NWS Elko, NV

July 21, 2004Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 21, 2004, 3:54 PM PDT for Elko County, Nevada. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2004, 3:54 PM PDT (22:54 UTC)
Expired
Jul 21, 2004, 4:15 PM PDT
In force
21 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County Elko County, NV

The radar

The Elko radar (KLRX), 97 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 212254
SVRLKN
NVC007-212325-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
352 PM PDT WED JUL 21 2004

THE NATIONAL WEATHER SERVICE IN ELKO NEVADA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ELKO COUNTY IN NORTHEAST NEVADA
  THIS INCLUDES THE TOWN OF JIGGS

* UNTIL 415 PM PDT

* AT 345 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN       
  EXCESS OF 60 MPH AND HEAVY RAIN. THIS STORM WAS LOCATED 11 MILES   
  SOUTHWEST OF JIGGS...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JIGGS BY 415 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4040 11596 4023 11588 4033 11544 4054 11555

$$

HARMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:35 PM PDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 21, 1:35 PM PDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
135 PM PDT WED JUL 21 2004

.SYNOPSIS...A DRIER WESTERLY FLOW ALOFT WILL BRING A SLOW DECREASE
IN THUNDERSTORM ACTIVITY OVER EASTERN AND CENTRAL NEVADA OVER THE
NEXT COUPLE OF DAYS. HOWEVER ENOUGH MOISTURE WILL REMAIN FOR A
THREAT OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE REST OF
THE WEEK...MAINLY OVER THE MOUNTAINS.
&&

.DISCUSSION...MAIN FORECAST PROBLEM THIS EVENING WILL BE -TSRA
WITH SOME STRONG STORMS THIS EVENING. KLRX SHOWS RELATIVELY SLOW
MVMNT WITH MANY PULSE STORMS IN WEAK LOWER LEVEL SHEAR. SFC
INSTABILITY IS STRONG WITH WARMING ALOFT AND INCREASING SPEED SHEAR
ABOVE 300MB. SOME DRYING EVIDENT ON WVPR BUT DECENT CONVERGENCE AXIS
ACROSS CNTRL MTNS INTO NE WILL KEEP FOCUS THIS EVENING FOR TSTMS.
ETA AND GFS CONSISTENT ON KEEPING POPS ACROSS CNTRL/NRN ZONES NEXT
SEVERAL DAYS WITH SLGHT DECREASE IN PW VALUES AND SFC DEWPOINTS. WL
KEEP CURRENT TREND OF POPS FRI/SAT AS SW FLOW TROUGH SHEARS OUT
ACROSS CNTRL ZONES. UPPR LVL RIDGE TENDS TO BACK BUILD OVER NEVADA
SUN/MON TIMEFRAME WITH ANOTHER WEAK S/WV FEATURE SHEARING ACROSS NRN
ZONES. THIS SHOULD KEEP AT LEAST SLGHT CHC POPS INTO ERN/CNTRL ZONES
THROUGH NEXT WED AS 4CORNERS HIGH REPOSITIONS AND SW FLOW TROUGH
AGAIN DEVELOPS OFFSHORE.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SLA

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:31 PM PDTSevere Thunderstorm WarningLKNEureka29 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.